ACUTE ENCEPHALOPATHY AFTER BNT162B2 COVID-19 VACCINATION: A CASE REPORT AND LITERATURE REVIEW
Acute encephalopathy after mRNA COVID-19 vaccine
Keywords:encephalopathy, mRNA, BNT162b2, COVID-19 vaccine, SLE
Several coronavirus disease-2019 (COVID-19) vaccines have been used to reduce COVID-19 infections, transmissions, hospitalizations, and death. Rare adverse events have been reported after vaccination. We report here the case of a 14-year-old girl who developed acute encephalopathy-like symptoms nine days after receiving the first dose of the BNT162b2 (mRNA) vaccine. She initially experienced high fever, headaches, and drowsiness and then developed generalized tonic-clonic seizures that progressed to status epilepticus. Management included anti-convulsant medication, endotracheal intubation and mechanical ventilation. Work-up revealed a positive antinuclear antibody (ANA) test but she did not meet the criteria for systemic lupus erythematosus (SLE). Her seizures improved with immunosuppressive therapy. She was finally discharged home but had residual memory problems interfering with functioning. The etiology of this patient’s condition is unclear but could be autoimmune encephalitis due to her vaccination. We review here the literature for similar cases following mRNA COVID-19 vaccination. Further studies are needed to assess the association between autoimmune disease and mRNA vaccination to determine if there is a significant association and if there is what factors may be significant in that association.